Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

October 8, 2021Cuyahoga County, Ohio

NWS Cleveland, OH issued this special weather statement at Oct 8, 2021, 7:14 PM EDT for Cuyahoga County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 7:14 PM EDT (23:14 UTC)
Expired
Oct 8, 2021, 8:00 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Hail
0.88 in
Wind
30

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 20 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS81 KCLE 082314
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
714 PM EDT Fri Oct 8 2021
 
OHZ011-090000-
Cuyahoga OH-
714 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Cuyahoga
County through 800 PM EDT...

At 712 PM EDT, Doppler radar was tracking merging thunderstorms near 
downtown Cleveland, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph, penny size hail, and heavy 
         downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Cleveland, Lakewood, Euclid, Cleveland Heights, Garfield Heights,
Shaker Heights, Maple Heights, South Euclid, Rocky River, East
Cleveland, Fairview Park, Bay Village, University Heights, Brooklyn,
Independence, Newburgh Heights, Valley View, Brooklyn Heights,
Bratenahl and Cuyahoga Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4140 8159 4148 8190 4150 8180 4149 8174
      4155 8163 4155 8162 4162 8153 4162 8151
TIME...MOT...LOC 2312Z 212DEG 24KT 4164 8157 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Oct 8, 3:36 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 8, 3:36 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
336 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Weak low pressure will meander from the mid-Mississippi Valley
through the western Great Lakes through Saturday morning. High
pressure will persist over the area through Monday night as another
weak low pressure will move through the Great Lakes region through
Tuesday morning.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Scattered showers and thunderstorms have begun to develop
across the area this afternoon and are expected to continue
through this evening, shifting to be primarily along and east of
the I71 corridor. An upper level shortwave trough, currently
over Illinois continues to move northeast across the Great Lakes
region. This has resulted in southerly winds in the lowest
layers, increasing the moisture content over the area and
bringing areas of vorticity aloft. This will continue to provide
support for shower and thunderstorm development this evening.
Clearing in the cloud deck this afternoon has also allowed CAPE
values to exceed 1000 J/kg, enhancing some of the storms to be
severe with hail near 1 inch being the primary threat with
freezing levels near 10kft. Locally heavy rainfall is also
possible, which may cause flash ponding. Shower coverage should
gradually decrease after sunset with the loss of daytime
heating. With calm winds across the area overnight tonight, and
a relatively moist airmass with dewpoints holding in the low
60s, areas of fog may develop across inland counties. Exact
locations will be dependent on many factors including ongoing
precipitation, areas that received precipitation today, any
clearing in skies. On Saturday afternoon, much of the area
should remain dry, however lingering moisture ahead of a
building ridge will reintroduce scattered showers and
thunderstorms Saturday afternoon, primarily for the eastern tier
of counties. Showers will again diminish near sunset. High
temperatures on Saturday will again be above average in the mid
to upper 70s, locally cooler in areas that receive showers.
Overnight lows will dip into the low 60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper level ridge will edge its way into the central Great
Lakes region on Sunday, positioning the area between a strong
surface low over the northern Plains and a coastal low off the
Mid-Atlantic Coast. This high pressure will bring a drier
airmass aloft to the area, allowing for dry conditions and
unseasonably warm temperatures for the end of the weekend and
the beginning of next week. High temperatures on Sunday and
Monday will be in the low to mid 80s with overnight lows in the
low to mid 60s. With dewpoints during the day in the low to mid
60s, muggy conditions will spread across the area. Winds will
also increase to 10-15 mph from the south during this time.

On Monday night, a shortwave trough will move northeast along the
leading edge of an amplified upper level trough over the western
U.S., bringing an associated surface low across the western Great
Lakes region. This should not bring widespread impact to the area,
although isolated showers cannot be ruled out for the far western
counties. Increased cloud cover will be the primary result. Showers
should begin to diminish and move north by daybreak.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
An isolated lingering shower is possible Tuesday as the
aforementioned low pressure continues to move northeast out of
the Great Lakes region. High pressure will again build over the
area, allowing for widespread dry conditions through Thursday
morning. By the end of the week, models are consistent with a
Colorado Low developing and strengthening as it moves northeast
across the northern Great Plains/western Great Lakes. A strong
frontal boundary is expected to develop and move east with the
system, although exact timing and strength over the area remains
inconsistent with models. Have opted to have chance PoPs from
Thursday through the beginning of the weekend. Temperatures
through this period will remain above average in the mid to
upper 70s.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Scattered VFR and MVFR conditions have developed over the area
this afternoon as scattered convection and a developing cu field
has lowered ceilings locally to MVFR heights. This afternoon,
the chance of showers and thunderstorms will increase as an
upper level shortwave moves over the area. Heavy rain with
reduced visibilities will be the primary concern. The best
chance for this heavy precipitation to develop will be for
terminals along and east of I71, persisting past sunset. Current
showers in western Ohio are expected to gradually diminish.

The chance of patchy fog returns tonight, particularly for
terminals that get breaks in the clouds. Have opted to reduce
visibilites and/or ceilings to MVFR and IFR for all TAF sites
between 9Z-14Z Saturday as BR/FG conditions are expected to
return. After sunrise, conditions will begin to improve across
the area. Winds will be light and primarily from the south
through the entire TAF period.

Outlook...Non-VFR possible with rain showers Monday night
through Tuesday morning.

&&

.MARINE...
Generally quite marine conditions will continue through the
weekend, with southerly winds of 5-10 knots, increasing to 10-15
knots on Sunday. Any thunderstorm development through this evening,
and again on Saturday afternoon may locally produce gusty winds
along with hail up to 1 inch. A Colorado low will develop and move
northeast over the western Great Lakes/northern Plains through
Tuesday, increasing the pressure gradient over Lake Erie and
resulting in winds up to 20 knots. Due to offshore flow, the highest
waves will remain along the northern coast and no marine headlines
are anticipated at this time.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Campbell
MARINE...Campbell
Hazardous weather outlook, Oct 8, 3:21 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
321 PM EDT Fri Oct 8 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-091930-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
321 PM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 8, 4:43 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Cleveland OH
443 PM EDT Fri Oct 8 2021

OHZ010-011-082130-
Lorain OH-Cuyahoga OH-
443 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of west central
Cuyahoga and northeastern Lorain Counties through 530 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lorain, moving northeast at 15 mph.

HAZARD...Winds in excess of 35 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Lorain, Lakewood, Westlake, Avon Lake, Amherst, North
Olmsted, Avon, Rocky River, Fairview Park, Bay Village, Sheffield
Lake and Sheffield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4149 8195 4148 8189 4148 8186 4150 8180
      4145 8177 4141 8219 4145 8222 4147 8218
      4152 8199
TIME...MOT...LOC 2042Z 240DEG 14KT 4145 8217

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

26
Local storm report, Oct 8, 5:09 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
509 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             2 NNE LORAIN            41.46N 82.18W
10/08/2021  E1.00 INCH       LORAIN             OH   PUBLIC

            PICTURES OF HAIL AROUND AN INCH FROM
            TWITTER.

&&

DK
Special weather statement, Oct 8, 5:14 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Cleveland OH
514 PM EDT Fri Oct 8 2021

OHZ010-082200-
Lorain OH-
514 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of north central Lorain
County through 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elyria, moving northeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lorain, Elyria, North Ridgeville, Avon Lake, Avon, Sheffield Lake and
Sheffield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 8197 4143 8197 4138 8214 4142 8217
      4145 8216 4145 8217 4148 8215 4152 8202
      4152 8199
TIME...MOT...LOC 2114Z 214DEG 13KT 4141 8213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

26
Special weather statement, Oct 8, 5:21 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Cleveland OH
521 PM EDT Fri Oct 8 2021

OHZ020-031-082200-
Medina OH-Wayne OH-
521 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern Medina
and north central Wayne Counties through 600 PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Creston, or 9 miles north of Wooster, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medina, Wooster, Wadsworth, Rittman, Lodi, Creston, Chippewa Lake,
Seville, Smithville, Westfield Center, Gloria Glens Park, Burbank,
Chippewa-On-The-Lake and Briarwood Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4083 8182 4084 8195 4112 8203 4112 8171
TIME...MOT...LOC 2121Z 182DEG 15KT 4095 8189

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

26
Special weather statement, Oct 8, 6:08 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cleveland OH
608 PM EDT Fri Oct 8 2021

OHZ006-017-082300-
Wood OH-Hancock OH-
608 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southwestern Wood
and northwestern Hancock Counties through 700 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rawson, or near Bluffton, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluffton, North Baltimore, McComb, Rawson, Hoytville, Benton Ridge
and Mount Cory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4124 8389 4121 8363 4087 8384 4088 8388
TIME...MOT...LOC 2207Z 190DEG 15KT 4097 8387

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

26
Special weather statement, Oct 8, 7:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
714 PM EDT Fri Oct 8 2021

OHZ011-090000-
Cuyahoga OH-
714 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Cuyahoga
County through 800 PM EDT...

At 712 PM EDT, Doppler radar was tracking merging thunderstorms near
downtown Cleveland, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph, penny size hail, and heavy
         downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Lakewood, Euclid, Cleveland Heights, Garfield Heights,
Shaker Heights, Maple Heights, South Euclid, Rocky River, East
Cleveland, Fairview Park, Bay Village, University Heights, Brooklyn,
Independence, Newburgh Heights, Valley View, Brooklyn Heights,
Bratenahl and Cuyahoga Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4140 8159 4148 8190 4150 8180 4149 8174
      4155 8163 4155 8162 4162 8153 4162 8151
TIME...MOT...LOC 2312Z 212DEG 24KT 4164 8157

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

26

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 1:19 PM EDTSpecial Weather StatementCLESandusky26 min
Oct 8, 1:47 PM EDTSpecial Weather StatementCLEOttawa43 min
Oct 8, 1:52 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky38 min
Oct 8, 2:01 PM EDTSpecial Marine WarningCLE98 min
Oct 8, 2:26 PM EDTSpecial Weather StatementCLEOttawa49 min
Oct 8, 2:40 PM EDTSpecial Weather StatementCLEErie50 min
Oct 8, 2:44 PM EDTSpecial Marine WarningCLE100 min
Oct 8, 4:43 PM EDTSpecial Weather StatementCLELorain47 min
Oct 8, 4:47 PM EDTSevere Thunderstorm WarningCLELorain28 min
Oct 8, 4:50 PM EDTSpecial Marine WarningCLE55 min
Oct 8, 5:14 PM EDTSpecial Weather StatementCLELorain46 min
Oct 8, 5:21 PM EDTSpecial Weather StatementCLEMedina39 min
Oct 8, 6:08 PM EDTSpecial Weather StatementCLEHancock52 min
Oct 8, 6:13 PM EDTSevere Thunderstorm WarningCLEHancock26 min
Oct 8, 6:19 PM EDTSpecial Marine WarningCLE41 min
Oct 8, 7:01 PM EDTSpecial Marine WarningCLE59 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.